Originally Posted by barbiedali
About 9 months ago I quit smoking with the assistance of wellbutrin. Prior to that I had smoked 1 pack a day for approximately 12 years, smoking menthols for approximately 2 years before I quit.
Since I have quit smoking I have had episodes of severe non-productive coughing on a regular basis. It happens about once a week and sometimes after exercise. It feels like I have chest congestion but when I cough nothing comes up, my chest burns and I get an awful taste in my mouth. I also wheeze and feel unable to get a full breath.
I also frequently feel a stinging sensation in my chest. I can only think to describe it as a feeling of itching in my lungs. Imagine if you took a needle and dipped it in alcohol and then pricked your skin with it. It feels like that only deep inside my chest.
I did not have any problems with my breath before I quit smoking.
In the past, when I had previously quit smoking, for the first two weeks I had a cough that produced greyish-yellow phlegm. I understand that to be a normal part of quitting. What concerns me most is that after I quit this time that did not happen.
My current breathing problems began approximately 3 months after I quit smoking.
Could this be a side effect of quitting with welbutrin. I have tried to search for side effects, but can only find the list from the drug coompany, which I don't really trust.
I should also mention that as a baby I had severe asthma, but outgrew it by the age of 3.
First off, congratulations on quitting smoking! That's a wonderful accomplishment.
Now, I'll tell you something. About half (I think?) of all childhood asthmatics "outgrow" their asthma, only to have it come back sometime in their teenage years or in adulthood. Most of the time, the trigger that reactivates it is pneumonia or a bad cold, but smoking could definitely do so as well.
I'm not saying the asthma has come back, but it's definitely a possibility.
Another thing to consider is an infection. I've never heard of the grey-yellow phlegm as part of quitting, but it could be true. In non-smokers, however, grey-yellow phlegm would be an infection.
I don't think it's a side effect of quitting with Wellbutrin. I think you should see your doctor about this and see if you can get your hands on an inhaler, or at least a pulmonary function test. Make sure you tell him that you had severe asthma as a baby.